Tennessee, 2019

Damaging Winds and High Wind in Tennessee, April 14, 2019

April 14, 2019 · NWS MRX · 16 events in 10 counties and zones

A deep low pressure system moved through the Mid Mississippi Valley driving a squall line and associated severe thunderstorms across Southeast Tennessee during the morning followed by a secondary area of severe convective development ahead of the slow moving system cold front during the evening. In addition, due to the strong pressure gradient within this dynamic system, a mountain wave event…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A deep low pressure system moved through the Mid Mississippi Valley driving a squall line and associated severe thunderstorms across Southeast Tennessee during the morning followed by a secondary area of severe convective development ahead of the slow moving system cold front during the evening. In addition, due to the strong pressure gradient within this dynamic system, a mountain wave event occurred across the terrain along the Tennessee and North Carolina line, as well as the Cumberland Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 14, 6:43 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 14, 6:43 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
743 AM EDT Sun Apr 14 2019

.AVIATION...A line of moderate showers along a weakening squall
line is making progress into Southeast Tennessee and will move
across cha by 13z. This line should continue to weaken as it
approaches tys and tri with a few showers around tys around 14z.
A strong flow across the higher terrain may keep any lower
ceilings or rain develop at tri until later in the day when some
strong storms form ahead of a cold front which will build across
the Southern Appalachian region. The stronger storms that develop
along this boundary could create some mvfr or lower ceilings with
mvfr visibility in moderate to heavy rain. At this time, kept
flight weather just above mvfr. This may be adjusted lower in the
next forecast issuance. The front will move east of the final
terminal (tri) by 02z. However, some mvfr ceilings will probably
fill in the cold air advection pattern behind the front. Also,
there could be a few sprinkles around tri with a lower chance at
tys as the upper trough follows behind the surface system.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 8 PM EDT this evening for Cherokee-Clay.

TN...High Wind Warning until 8 PM EDT this evening for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Sullivan-Union-
     Washington TN-West Polk.

VA...Wind Advisory until 8 PM EDT this evening for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Apr 14, 3:16 AM EST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
416 AM EDT Sun Apr 14 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
416 AM EDT Sun Apr 14 2019 /316 AM CDT Sun Apr 14 2019/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Thunderstorms for today through early
evening across east Tennessee and southwest Virginia...

A strong storm system will move across the Tennessee Valley and
southern Appalachians today, producing two rounds of showers and
thunderstorms; one this morning and one in the afternoon and
evening. There is an enhanced risk of severe thunderstorms across
Southwest Virginia and Northeast Tennessee, primarily with the
later afternoon into evening storms. The main concern will be
damaging winds, but isolated tornadoes and hail up to half dollar
size will also be possible.

Also,strong winds will continue across the mountains today.
Southerly winds of 20 to 30 mph with gusts to 60 mph are expected
over the higher elevations of East Tennessee throughout the day.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Another severe weather episode appears possible later in the
week. Computer models show a strong cold front moving across the
Southern Appalachian region Thursday night. Ahead of and near this
front, strong to severe thunderstorm development is possible
Thursday afternoon or Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, mainly in the afternoon
and early evening, and possibly again Thursday afternoon or
Thursday night.

In the hours before

Special weather statement, Apr 14, 6:12 AM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
712 AM EDT SUN APR 14 2019

TNZ081-082-098>100-141215-
Sequatchie TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
712 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BRADLEY...
SEQUATCHIE...BLEDSOE...MARION AND HAMILTON COUNTIES UNTIL 815 AM
EDT/715 AM CDT/...

At 712 AM EDT/612 AM CDT/, Doppler radar was tracking a strong
thunderstorm near Tracy City, or 8 miles northwest of Jasper, moving
northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Dunlap, Jasper, Pikeville, Soddy-Daisy, Signal Mountain,
South Pittsburg, Walden, Lakesite, Whitwell, Kimball, Monteagle,
Ridgeside, Harrison, Fairmount, Red Bank, Collegedale, Powells
Crossroads, Orme and Cartwright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1000 AM EDT/900 AM CDT/ for
east Tennessee.

LAT...LON 3499 8585 3519 8584 3524 8581 3522 8573
      3524 8569 3529 8571 3532 8557 3538 8549
      3541 8549 3543 8554 3549 8554 3553 8560
      3557 8542 3574 8526 3553 8512 3546 8514
      3543 8510 3543 8505 3524 8492 3499 8509
TIME...MOT...LOC 1112Z 236DEG 30KT 3517 8570
Special weather statement, Apr 14, 7:14 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Morristown TN
814 AM EDT SUN APR 14 2019

TNZ081>085-098>100-141300-
Sequatchie TN-Rhea TN-Bledsoe TN-Marion TN-Bradley TN-Hamilton TN-
Meigs TN-McMinn TN-
814 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...NORTHWESTERN BRADLEY...
SOUTHEASTERN SEQUATCHIE...BLEDSOE...MEIGS...NORTHWESTERN MCMINN...
SOUTHEASTERN MARION AND HAMILTON COUNTIES UNTIL 900 AM EDT/800 AM
CDT/...

At 814 AM EDT/714 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Crossville
to near Pikeville to near Lakesite. Movement was northeast at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Chattanooga, Dayton, Dunlap, Pikeville, Decatur, Soddy-Daisy, Signal
Mountain, Spring City, Walden, Lakesite, Ridgeside, Fairmount,
Harrison, Red Bank, Collegedale, Graysville, Powells Crossroads, Flat
Top Mountain, Lookout Mountain and North Chickamauga Creek Gorge.

A Tornado Watch remains in effect until 1000 AM EDT/900 AM CDT/ for
east Tennessee.

LAT...LON 3498 8559 3499 8560 3552 8532 3562 8537
      3572 8526 3576 8526 3577 8504 3575 8503
      3576 8492 3583 8480 3579 8474 3575 8475
      3574 8470 3570 8467 3573 8464 3571 8463
      3559 8466 3499 8508
TIME...MOT...LOC 1214Z 225DEG 45KT 3593 8517 3559 8510 3521 8523

Garuckas
Special weather statement, Apr 14, 7:49 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
849 AM EDT SUN APR 14 2019

TNZ012-013-035-036-067-084-141330-
Anderson TN-Roane TN-Scott TN-Campbell TN-Meigs TN-Morgan TN-
849 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...NORTHEASTERN MEIGS...
ANDERSON...CAMPBELL...ROANE AND SCOTT COUNTIES UNTIL 930 AM EDT...

At 849 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Jamestown to 6 miles
southwest of Wartburg to near Spring City. Movement was northeast at
55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Oak Ridge, Clinton, Lenoir City, La Follette, Kingston, Rockwood,
Loudon, Oneida, Wartburg, Fairview, Oliver Springs, Jacksboro,
Huntsville, Midtown, Helenwood, Harriman, Jellico, Caryville, Lake
City and Norris.

LAT...LON 3658 8398 3643 8390 3627 8401 3619 8394
      3608 8409 3603 8406 3594 8427 3590 8426
      3575 8443 3563 8463 3571 8470 3566 8478
      3573 8471 3582 8479 3591 8468 3620 8491
      3629 8487 3640 8466 3660 8478
TIME...MOT...LOC 1249Z 232DEG 47KT 3649 8478 3607 8469 3572 8480

Garuckas
Special weather statement, Apr 14, 8:05 AM EST, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
905 AM EDT SUN APR 14 2019

TNZ068-085-086-099>101-141345-
West Polk TN-Northwest Monroe TN-Loudon TN-Bradley TN-Hamilton TN-
McMinn TN-
905 AM EDT SUN APR 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LOUDON...BRADLEY...
NORTHWESTERN POLK...MCMINN...NORTHWESTERN MONROE AND SOUTHEASTERN
HAMILTON COUNTIES UNTIL 945 AM EDT...

At 904 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Soddy-Daisy to near South
Cleveland to near Cohutta. Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Cleveland, Athens, Sweetwater, Benton, Etowah, Charleston, South
Cleveland, East Cleveland, Wildwood Lake, Collegedale, Englewood,
Niota, Calhoun, Waterville, Hillsview, Clear Water, Murray Store, Red
Clay State Park, Flint Springs and McDonald.

LAT...LON 3499 8514 3514 8503 3525 8512 3529 8493
      3533 8489 3536 8488 3535 8486 3544 8482
      3552 8472 3564 8463 3567 8454 3576 8445
      3575 8443 3550 8442 3521 8450 3499 8490
TIME...MOT...LOC 1304Z 231DEG 38KT 3531 8499 3514 8499 3499 8503

Garuckas

The radar

The Northeast Alabama radar (KHTX), 130 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 high wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
April 14, 8:10 AM EST
Where
Rhea County, 4.44 mi WNW of Pennine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.660, -84.970

One tree and one power line was reported down.

Thunderstorm Wind, Rhea

When
April 14, 8:10 AM EST
Where
Rhea County, 5.27 mi WNW of Pennine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.670, -84.980

A few trees were reported down.

Thunderstorm Wind, Roane

When
April 14, 8:36 AM EST
Where
Roane County, Harriman
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.930, -84.550

Two trees were reported down in Harriman.

Thunderstorm Wind, Rhea

When
April 14, 9:24 AM EST
Where
Rhea County, 5.27 mi WNW of Pennine
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.670, -84.980

A few trees were reported down.

High Wind, Southeast Greene

When
April 14, 10:45 AM EST
Where
Southeast Greene forecast zone
Measured
66 kt (76 mph) estimated gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

The Camp Creek wind tower recorded a 76 mph wind gust.

High Wind, Sevier/Smoky Mountains

When
April 14, 2:00 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
69 kt (79 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

Cove Mountain wind tower recorded a 79 mph wind gust.

Thunderstorm Wind, Anderson

When
April 14, 3:15 PM EST
Where
Anderson County, 0.69 mi S of Batley
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
County Official
Coordinates
36.020, -84.250

A woman was struck and injured by a falling tree at her home on Nesper Road in Oak Ridge.

Thunderstorm Wind, Anderson

When
April 14, 3:15 PM EST
Where
Anderson County, 1.68 mi E of Batley
Measured
60 kt (69 mph) estimated gust
Reported by
County Official
Coordinates
36.030, -84.220

Widespread power lines and trees were downed across Oak Ridge. Multiple trees fell on commercial buildings, homes, and across roads. A rook was partially blown off a building on Warehouse Road.

High Wind, Southeast Greene

When
April 14, 3:30 PM EST
Where
Southeast Greene forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Mesonet
Coordinates
36.175, -82.846 (the zone’s center; the record gives no point)

Camp Creek wind tower recorded a 63 mph wind gust.

High Wind, Sevier/Smoky Mountains

When
April 14, 4:00 PM EST to 4:30 PM EST
Where
Sevier/Smoky Mountains forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.785, -83.524 (the zone’s center; the record gives no point)

A few trees were reported down in the vicinity of Hampton. One tree fell on a home.

High Wind, Roane

When
April 14, 4:19 PM EST
Where
Roane forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.848, -84.523 (the zone’s center; the record gives no point)

A large pine tree was uprooted one mile west of Oak Ridge.

High Wind, Southeast Carter

When
April 14, 4:30 PM EST
Where
Southeast Carter forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.293, -82.127 (the zone’s center; the record gives no point)

A few trees were reported down in the vicinity of Hampton. One tree fell on a home.

Thunderstorm Wind, Hamblen

When
April 14, 5:22 PM EST
Where
Hamblen County, 0.56 mi W of Morristown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
36.220, -83.290

One tree was reported down along West Morris Boulevard.

Thunderstorm Wind, Hawkins

When
April 14, 5:45 PM EST
Where
Hawkins County, 0.89 mi NW of Rogersville
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
36.410, -83.010

Several trees and power lines were reported down with some roof damage in Rogersville and the surrounding vicinity.

Thunderstorm Wind, Carter

When
April 14, 6:25 PM EST
Where
Carter County, 0.56 mi W of Hampton
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.280, -82.180

A tree was reported down on a power line and the damaged tree was also blocking a road.

Thunderstorm Wind, Sullivan

When
April 14, 6:30 PM EST
Where
Sullivan County, 1.11 mi E of Avoca
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.550, -82.210

A tree and power line was reported down on Greenfield Place Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809036, 809037, 809038, 809040, 809072, 809071, 809041, 809042, 809068, 809067, 809076, 809066, 809043, 809045, 809046, 809048.